Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 148, NWS Nashville, TN

July 1, 2002Giles County, Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 1, 2002, 9:55 PM CDT for Giles County, Lawrence County, Tennessee. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2002, 9:55 PM CDT (02:55 UTC)
Expired
Jul 1, 2002, 10:30 PM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Giles County, TN, Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 108 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 10:10 PM CDTThunderstorm Wind 50 ELawrenceburg, TNEMA office reported power lines were down in the city.
Jul 1, 10:15 PM CDTThunderstorm Wind 55 ELawrenceburg, TNSpotter reported a front porch on a house was destroyed. A chair was picked up and thrown through a glass window.
Jul 1, 10:20 PM CDTThunderstorm Wind 50 ELawrenceburg, TNEMA office reported a large tree was blown down and blocking a roadway.
Jul 1, 10:25 PM CDTThunderstorm Wind 50 ELawrenceburg, TNEMA office reported trees were blown down. A farm building was destroyed on Mattox Town Rd.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3762 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3762 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

404 
WUUS54 KOHX 020255
SVRBNA
TNC055-099-020330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
951 PM CDT MON JUL 1 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILES COUNTY IN TENNESSEE
  LAWRENCE COUNTY IN TENNESSEE

* UNTIL 1030 PM CDT

* AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM FROM 5 MILES NORTH OF PULASKI IN GILES COUNTY TO 
NEAR ETHRIDGE IN LAWRENCE COUNTY...MOVING TOWARD THE SOUTHWEST AT 15 
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PULASKI AT 1000 PM
  LAWRENCEBURG AT 1010 PM

* OTHER LOCATIONS IN THE WARNING INCLUDE LORETTO AND MINOR HILL

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS, AND AVOID USING
ELECTRICAL APPLIANCES OR TELEPHONES UNLESS IT IS AN EMERGENCY.

IN ADDITION TO EXCESSIVE LIGHTNING...LARGE HAIL CAN ALSO BE EXPECTED
WITH THIS STORM.

$$
BOYD
LAT...LON 3516 8751 3496 8712 3521 8694 3536 8732

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:45 AM CDT, 12 hours 10 minutes earlier.

Area forecast discussion, Jul 1, 9:45 AM CDT, 12 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
945 AM CDT MON JUL 1 2002

MIDDLE TENNESSEE REMAINED UNDER A WEAK AREA OF HIGH PRESSURE
THIS MORNING, WITH TEMPERATURES ALREADY AROUND 80 DEGREES AT
900 AM.

EXPECT VERY SIMILAR WEATHER TO THAT OF YESTERDAY. SO, BLV CU FIELD
WILL DEVELOP SHORTLY AND WILL BE FOLLOWED BY ISOLATED AFTERNOON
THUNDERSTORMS.

WILL UPDATE FORECAST TO TAKE OUT MENTION OF MORNING IN THE FIRST
PERIOD. OTHERWISE, EXPECT TO MAKE LITTLE OR NO CHANGE TO PREVIOUS
ZONE PACKAGE.

.BNA...NONE.

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:43 PM CDTSevere Thunderstorm WarningOHXWilliamson32 min
Jul 2, 12:29 PM CDTSevere Thunderstorm WarningOHXGrundy46 min
Jul 2, 1:02 PM CDTSevere Thunderstorm WarningOHXWayne43 min
Jul 2, 1:19 PM CDTSevere Thunderstorm WarningOHXMontgomery41 min
Jul 2, 1:21 PM CDTSevere Thunderstorm WarningOHXRobertson39 min
Jul 2, 1:58 PM CDTSevere Thunderstorm WarningOHXWarren47 min
Jul 2, 2:13 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson47 min
Jul 2, 2:28 PM CDTSevere Thunderstorm WarningOHXVan Buren47 min
Jul 2, 2:37 PM CDTSevere Thunderstorm WarningOHXRobertson23 min
Jul 2, 2:59 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner31 min
Jul 2, 3:03 PM CDTSevere Thunderstorm WarningOHXWhite42 min
Jul 2, 3:13 PM CDTSevere Thunderstorm WarningOHXWayne47 min
Jul 2, 3:33 PM CDTSevere Thunderstorm WarningOHXCannon42 min
Jul 2, 3:57 PM CDTSevere Thunderstorm WarningOHXWilson43 min
Jul 2, 3:59 PM CDTSevere Thunderstorm WarningOHXWilson41 min
Jul 2, 4:33 PM CDTSevere Thunderstorm WarningOHXHumphreys42 min
Jul 2, 4:40 PM CDTSevere Thunderstorm WarningOHXLincoln35 min
Jul 2, 4:42 PM CDTSevere Thunderstorm WarningOHXWilson48 min
Jul 2, 5:11 PM CDTSevere Thunderstorm WarningOHXBenton49 min
Jul 2, 5:26 PM CDTSevere Thunderstorm WarningOHXGiles49 min
Jul 2, 6:17 PM CDTSevere Thunderstorm WarningOHXClay43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.